My first holiday - where am I going?
Jul 22, 2001
I tested positive fir HIV in November of 2000 with T-Cells at around 225 and a Viral Load at around 160,000 parts per ml. My doctor, who is well regarded and very current with the latest in HIV treatment, put me on Kaletra (3 pills 2x a day), Videx EC (400mg 1x a day) and Ziagen (300mg 2x a day). This has been my only therapy since the side effects have been fairly manageable. I have also been very careful not to miss doses.
At the start of my treatment my Dr. suggested that my drug therapy would change, as it was very potent and that I may take a controlled holiday or break. I am nearing that point in time.
1. What should I expect if I go off of the drugs completely?
2. Where should I expect my VL to rise to?
3. How often should I expect to have blood tests taken?
4. What are the down sides?
5. Will I more easily develop resistance to my (current) soon-to-be-former drug regimine?
6. What questions or concerns have I overlooked?
Since my therapy began my T-cells have rebounded to near 550 and my Viral Load has dropped to around 125 parts per ml (my last VL test failed because of the presence of some protein - so I don't have numbers that are less than three months old.)
Thanks for your time, in some ways we're all in this together and your help invaluable. I keep myself going by clinging to the hope that I might be able to get 25-30 quality years, but it's hard to shake the idea that this thing is just waiting me out and plotting against me and that it has all the time in the world.
Response from Dr. Young
Thank you for your questions.
Treatment interruptions remain a very controversial aspect to treatment of HIV infected persons.
In general, the postulated immune benefits of treatment interruption in those with established infection have not been borne out; indeed, one can expect that viral loads to typically rebound back to your baseline, and a slow, but inexorable decline in your CD4 cells.
At time of treatment discontinuation, some patients experience a return of viremic syptoms such as fever, fatigue, malaise and lymphadenopathy.
A major concern about frequent treatment interruptions is the possibility for the emergence of drug resistance. This could theoretically occur either during the return of your viremia or at the time of the reinstitution of therapy.
Because the decline in CD4 cells varies from person to person, if you and your doctor elect to stop your therapy, I would recommend fairly frequent lab monitoring. In our office, we typically follow viral loads and CD4 counts every month for the first three months and every three months therafter, provided that there is no dramatic decline in CD4 cells during the initial period.
In the end, I have advised people to be conservative about treatment discontinuations for now; this is particularly true for persons with low CD4 cell nadir counts, such as yourself. Should you do decide to interrupt therapy, stay in close contact with your doctor and get continuous laboratory monitoring.
Best luck and congratulations on your improved health. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Diarrhea After Receptive Anal Sex Without Condom Does It Mean I Have HIV
- Dizziness After Swallowing Cum Worried I Have HIV
- Dry Cough After Breast Sucking Worried I Have HIV
- Painful Red Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Are Black Spots On The Bottom Side Of Scrotum A Sign Of A Std?
- Can A Vaginal Cyst Cause Swollen Lymph Nodes?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.